Incidence, etiology, predictors and outcomes of suspected drug hypersensitivity reactions in a tertiary care university hospital’s emergency department
- 92 Downloads
Allergic drug reactions are adverse drug reactions that result from a specific immunologic response to a medication. Considering the epidemiological and clinical importance of drug allergy, this retrospective analysis focused on drug hypersensitivity in a tertiary care university hospital emergency department (ED).
In this study 74,929 ED records obtained from March 2012 to March 2015 were reviewed to determine the incidence, etiology, predictors and clinical features of drug hypersensitivity.
The observed incidence of drug hypersensitivity was 0.87% of all ED admissions. It was significantly higher in female patients aged 18–29 years (2.26%; P < 0.0001) and during winter months (1.09%; P = 0.0058). Most patients had mild to moderate symptoms which regressed following ED treatment. Only five patients (7 per 100,000 ED visits) were diagnosed with drug-induced anaphylaxis, and only five patients were provisionally diagnosed with severe non-immediate reactions with systemic involvement. No patient died of drug hypersensitivity in the ED, and only a small proportion required subsequent hospitalization. The most common causes of drug hypersensitivity reactions were amoxicillin and paracetamol.
Drug hypersensitivity is a common reason for tertiary centre emergency admissions. This is the largest analysis of ED drug hypersensitivity admissions so far. Beta-lactams were identified as the leading cause of drug hypersensitivity requiring ED evaluation, which also explains the peak of drug hypersensitivity cases during winter months when the use of these medications is highest.
KeywordsDrug hypersensitivity Emergency department Beta-lactam antibiotics Anaphylaxis Serious non-immediate reactions with systemic involvement Adverse drug reaction Paracetamol
CB wrote the article and performed data analysis, while LB and RL designed the study, performed data acquisition and critical review of the article.
The authors thank Ružica Jurakić-Tončić, a specialist in dermatology and allergology, for advice on making provisional diagnoses in patients with serious non-immediate reactions with systemic involvement. We thank Prof. Aleksandra Žmegač-Horvat, a professional proof reader in medical English, for revising the manuscript.
Conflict of interest
C. Bielen, L. Bielen, and R. Likić declare that they have no competing interests.
- 8.World Health Organisation (WHO). The use of the WHO-UMC system for standardised case causality assessment.. www.who.int/medicines/areas/quality_safety/safety_efficacy/WHOcausality_assessment.pdf. Accessed 9 Aug 2015.Google Scholar
- 9.WHO Collaborating Centre for Drug Statistics Methodology.. Guidelines for ATC classification and DDD assignment. 2015. http://www.whocc.no/atc_ddd_publications/guidelines/. Accessed 9 Aug 2015.Google Scholar
- 10.Mirakian R, Ewan PW, Durham SR, Youlten LJF, Dugué P, Friedmann PS, et al. BSACI guidelines for the management of drug allergy. Clin Exp. Allergy. 2009;39(1):43–61.Google Scholar